DowPrehospital Naloxone and Emergency Department Adverse Events: A Dose-Dependent Relationship
Lauren M. Maloney MD, NRP, FP-C, NCEE, Timur Alptunaer MD, RN, CPT, USAR, Gia Coleman MD, Suleiman Ismael MD, CAPT, USAF, Peter J. McKenna MD, R. Trevor Marshall MD, FAEMS, Cristina Hernandez MD and Daryl W. Williams MD
Journal of Emergency Medicine, Copyright © 2020 Elsevier Inc.
The purpose of this study was to evaluate prehospital and emergency department (ED) interventions and outcomes of patients who received prehospital naloxone for a suspected opioid overdose.
The primary objective was to evaluate if the individual dose, individual route, total dose, number of prehospital naloxone administrations, or occurrence of a prehospital adverse event (AE) were associated with the occurrence of AEs in the ED. Secondary objectives included a subset analysis of patients who received additional naloxone while in the ED, or were admitted to an intensive care or step-down unit (ICU).
This was a retrospective, observational chart review of adult patients who received prehospital naloxone and were transported by ambulance to a suburban academic tertiary care center between 2014 and 2017. Descriptive, univariate, and multivariate statistics were used, with p < 0.05 indicating significance.
There were 513 patients included in the analysis, with a median age of 29 years, and median total prehospital naloxone dose of 2 mg. An increasing number of prehospital naloxone doses, an occurrence of a prehospital AE, and a route of administration other than intranasally for the first dose of prehospital naloxone were significantly associated with an increased likelihood of an ED AE. Patients who received < 2 mg of prehospital naloxone had the least likelihood of being admitted to an ICU, whereas patients who received at least 6 mg had a dramatically increased likelihood of ICU admission.
Our results suggest that an increasing number of prehospital naloxone doses was significantly associated with an increased likelihood of an ED adverse event.